Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generalizations of l'Hôpital's rule

Author: Cheng Ming Lee
Journal: Proc. Amer. Math. Soc. 66 (1977), 315-320
MSC: Primary 26A24
MathSciNet review: 0453939
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An essential limit, similar to the concept of essential bounded functions, is defined and briefly discussed. Using the essential limit, l'Hôpital's rule is generalized to include the following theorem as a special case. Theorem. Let F, G be real-valued functions defined on the open interval (a, b). Suppose that the approximate derivatives $ {F'_{{\text{ap}}}}(x)$ and $ {G'_{{\text{ap}}}}(x)$ exist finitely, $ {G'_{{\text{ap}}}}(x) > 0$ for almost all x in (a, b), and the extreme approximate derivates of both F and G are finite nearly everywhere in (a, b). Then $ {\lim _{x \to a + }}[F(x)/G(x)] = {\text{ess}}\;{\lim _{x \to a + }}[{F'_{{\text{ap}}}}(x)/{G'_{{\text{ap}}}}(x)]$ provided that the essential limit in the right-hand side exists and that $ {\lim _{x \to a + }}F(x) = {\lim _{x \to a + }}G(x) = 0$ or $ {\lim _{x \to a + }}G(x) = - \infty $.

References [Enhancements On Off] (What's this?)

  • [1] B. S. Babcock, On properties of the approximate Peano derivatives, Trans. Amer. Math. Soc. 212 (1975), 279-294. MR 0414803 (54:2895)
  • [2] E. W. Hobson, The theory of functions of a real variable, 3rd ed., Cambridge Univ. Press, Cambridge, 1927, p. 359.
  • [3] C. M. Lee, An approximate extension of Cesàro-Perron integrals, Bull. Inst. Math. Acad. Sinica Taiwan 4 (1976), 73-82. MR 0412358 (54:484)
  • [4] -, On the approximate Peano derivatives, J. London Math. Soc. (2) 12 (1976), 475-478. MR 0399378 (53:3222)
  • [5] -, An analogue of the theorem of Hake-Alexandroff-Looman, Fund. Math. (to appear). MR 0486362 (58:6109)
  • [6] -, Monotonicity theorems for approximate Peano derivatives and integrals, Real Exchange 1 (1976), 52-62.
  • [7] C. M. Lee and R. J. O'Malley, The second approximate derivative and the second approximate Peano derivative, Bull. Inst. Math. Acad. Sinica Taiwan 3 (1975), 193-197. MR 0382563 (52:3446)
  • [8] W. Rudin, Principles of mathematical analysis, McGraw-Hill, New York, 1953. MR 0055409 (14:1070c)
  • [9] S. Saks, Theory of the integral, 2nd rev. ed., Warsaw, 1937.
  • [10] Z. Zahorski, Sur la premiere dérivée, Trans. Amer. Math. Soc. 69 (1950), 1-54. MR 0037338 (12:247c)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A24

Retrieve articles in all journals with MSC: 26A24

Additional Information

Keywords: Essential limit, ordinary limit, approximate limit, approximate Peano derivatives and derivates, generalized absolutely continuous functions, closed monotone functions, monotonicity theorem, l'Hôpital's rule
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society